Wisconsin, 2003

Flash Flood in Wisconsin, July 26, 2003

July 26, 2003 · NWS GRB · 1 event in 1 county or zone

A thunderstorm complex moved across Oneida county during the morning. The storms dumped 6 inches of rain around Pelican Lake causing flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A thunderstorm complex moved across Oneida county during the morning. The storms dumped 6 inches of rain around Pelican Lake causing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 3:00 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 26, 3:00 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
400 AM CDT SAT JUL 26 2003

PRECIP CHCS TODAY AND TONIGHT...AND THREAT OF SVR TSTMS...ARE THE MAIN
FCST CONCERNS.

MSAS ANALYSIS SHOWED A COLD FRONT EXTENDING FROM ONTARIO SWWD TO A SFC
LOW IN EASTERN SD. A WARM FRONT EXTENDED EAST FROM THE LOW INTO S MN AND
WC WI. SCT TSTMS WERE DEVELOPING ALONG THE WARM FRONT...IN RESPONSE TO
FORCING ON THE NOSE OF A 55KT LLJ. FARTHER NE...SCT SHOWER ACTIVITY
WAS ONGOING ACROSS GRB CWA...IN AREA OF BROAD WAA.

ONCE AGAIN...PRECIP TRENDS WILL BE DIFFICULT TO PINPOINT OVER THE NEXT
24 HOURS. AT LEAST THE MODELS NOW GENERALLY AGREE ON THE MOVMT OF THE
COLD FRONT...AND HAVE IT REACHING NC WI LATE THIS AFTERNOON...AND
EXITING EC WI LATE TONIGHT. CURRENT THINKING IS THAT ONGOING CONVECTION
WILL WEAKEN AS WARMER MID-LEVEL TEMPS ADVECT INTO NE WI AND LLJ VEERS
WEST AND WEAKENS THIS MORNING. EXPECT SCT TSTMS TO REDEVELOP NEAR THE
COLD FRONT OVER NC/C WI LATE THIS AFT...THEN SPREAD SE ACROSS THE REST
OF THE FA THIS EVG. FEEL THAT ETA CAPES IN THE 3000-4000 J/KG RANGE
OVER C WI ARE OVERDONE...BUT STILL EXPECT ENOUGH INSTAB TO SUPPORT
ISOLD SVR STORMS WITH DAMAGING WINDS DURING THE LATE AFT/EVG HOURS.
PRECIP SHOULD END ACROSS EC WI LATE TONIGHT...WITH DRY CONDITIONS
EXPECTED ON SUNDAY/MONDAY UNDER HIGH PRESSURE.

WENT A LITTLE ABOVE GUIDANCE FOR TODAY...WITH THE IDEA THAT THERE MAY
BE A BREAK IN THE PRECIP AND AT LEAST SOME FILTERED SUNSHINE DURING THE
EARLY AFTERNOON. USED A BLEND OF MET/MAV GUIDANCE FOR LATER PERIODS.

.GRB...NONE.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jul 26, 4:45 AM CST, 1 hour before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
545 AM CDT SAT JUL 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE
FORECAST AREA TODAY AND TONIGHT. ONGOING THUNDERSTORM ACTIVITY OVER
NORTHERN WISCONSIN MAY PRODUCE SMALL HAIL EARLY THIS MORNING. HOWEVER...
THE MORE SIGNIFICANT SEVERE THREAT WILL OCCUR LATER THIS AFTERNOON AND
EVENING. MORE STORMS ARE FORECAST TO DEVELOP AHEAD OF A COLD FRONT OVER
NORTH CENTRAL WISCONSIN LATE THIS AFTERNOON...THEN SPREAD SOUTHEAST
ACROSS THE REST OF THE FORECAST AREA THIS EVENING. DAMAGING WINDS MAY
ACCOMPANY THE STRONGEST OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN ON
TUESDAY...AND ACROSS THE ENTIRE REGION WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 174 km away, was scanning. The volume nearest the first event began at 11:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Oneida

When
July 26, 5:45 AM CST to 6:45 AM CST
Where
Oneida County, Pelican Lake
Reported by
GENERAL PUBLIC
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379280.